Resolution of the Piecewise Smooth Visible–Invisible Two-Fold Singularity in R3 Using Regularization and Blowup

K. Uldall Kristiansen*, S. J. Hogan

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

7 Citations (Scopus)
93 Downloads (Pure)

Abstract

Two-fold singularities in a piecewise smooth (PWS) dynamical system in R 3 have long been the subject of intensive investigation. The interest stems from the fact that trajectories which enter the two-fold are associated with forward non-uniqueness. The key questions are: how do we continue orbits forward in time? Are there orbits that are distinguished among all the candidates? We address these questions by regularizing the PWS dynamical system for the case of the visible–invisible two-fold. Within this framework, we consider a regularization function outside the class of Sotomayor and Teixeira. We then undertake a rigorous investigation, using geometric singular perturbation theory and blowup. We show that there is indeed a forward orbit U that is distinguished amongst all the possible forward orbits leaving the two-fold. Working with a normal form of the visible–invisible two-fold, we show that attracting limit cycles can be obtained (due to the contraction towards U), upon composition with a global return mechanism. We provide some illustrative examples.

Original languageEnglish
Pages (from-to)723-787
Number of pages65
JournalJournal of Nonlinear Science
Volume29
Issue number2
Early online date12 Oct 2018
DOIs
Publication statusPublished - 15 Apr 2019

Keywords

  • Blowup
  • Geometric singular perturbation theory
  • Piecewise smooth systems
  • Regularization
  • Two-fold bifurcation

Fingerprint Dive into the research topics of 'Resolution of the Piecewise Smooth Visible–Invisible Two-Fold Singularity in R<sup>3</sup> Using Regularization and Blowup'. Together they form a unique fingerprint.

Cite this